Alert archive / Illinois / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 10, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Feb 28, 2017, 10:44 PM CST for McLean County, Illinois. It was in force for 46 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 28, 2017, 10:44 PM CST (04:44 UTC)
- Expired
- Feb 28, 2017, 11:30 PM CST
- In force
- 46 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County McLean County, IL
The radar
The Lincoln radar (KILX), 66 km from the middle of the area, began a volume at 04:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 28, 10:53 PM CST | TSTM WND GST 60 | 2 E Bloomington, IL | NEAR INTERSECTION OF IRELAND GROVE AND TOWANDA BARNES ROADS |
| Feb 28, 10:53 PM CST | HAIL 0.88 | 2 E Bloomington, IL | |
| Feb 28, 11:00 PM CST | HAIL 0.88 | 2 E Bloomington, IL | |
| Feb 28, 11:05 PM CST | HAIL 0.75 | 4 Ese Bloomington, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 28, 9:51 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 4.7 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 687 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 887 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 395 m²/s²
- 0-3 km storm-relative helicity
- 431 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 6.7
The text
As transmitted.
601
WUUS53 KILX 010444
SVRILX
ILC113-010530-
/O.NEW.KILX.SV.W.0010.170301T0444Z-170301T0530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
1044 PM CST TUE FEB 28 2017
The National Weather Service in Lincoln has issued a
* Severe Thunderstorm Warning for...
McLean County in central Illinois...
* Until 1130 PM CST
* At 1044 PM CST, a severe thunderstorm was located 7 miles northwest
of Heyworth, or 8 miles southwest of Bloomington, moving northeast
at 80 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Bloomington, Normal, Le Roy, Heyworth, Lexington, Hudson, Chenoa,
Colfax, Downs, McLean, Stanford, Towanda, Cooksville, Pleasant
Hill, Arrowsmith, Cropsey, Ellsworth, Anchor, Bloomington Airport
and Moraine View State Park.
This includes the following highways...
Interstate 39 between mile markers 0 and 4.
Interstate 55 between mile markers 144 and 187.
Interstate 74 between mile markers 125 and 149.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 400 AM CST for central
Illinois.
LAT...LON 4062 8858 4061 8846 4047 8847 4030 8885
4028 8917 4041 8925 4075 8879 4076 8859
TIME...MOT...LOC 0444Z 231DEG 70KT 4039 8907
HAIL...<.75IN
WIND...60MPH
$$
Shimon2 follow-up statements
243
WWUS53 KILX 010500
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
1100 PM CST TUE FEB 28 2017
ILC113-010530-
/O.CON.KILX.SV.W.0010.000000T0000Z-170301T0530Z/
McLean-
1100 PM CST TUE FEB 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CST
FOR MCLEAN COUNTY...
At 1100 PM CST, a severe thunderstorm was located near Cooksville, or
13 miles northeast of Bloomington, moving northeast at 65 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Bloomington, Normal, Le Roy, Heyworth, Lexington, Hudson, Chenoa,
Colfax, Downs, McLean, Stanford, Towanda, Cooksville, Pleasant Hill,
Arrowsmith, Cropsey, Ellsworth, Anchor, Bloomington Airport and
Moraine View State Park.
This includes the following highways...
Interstate 39 between mile markers 0 and 4.
Interstate 55 between mile markers 144 and 187.
Interstate 74 between mile markers 125 and 149.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 400 AM CST for central
Illinois.
LAT...LON 4062 8858 4061 8846 4047 8847 4030 8885
4028 8917 4041 8925 4075 8879 4076 8859
TIME...MOT...LOC 0500Z 232DEG 73KT 4058 8876
HAIL...1.00IN
WIND...60MPH
$$
Shimon965
WWUS53 KILX 010526
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
1126 PM CST TUE FEB 28 2017
ILC113-010536-
/O.EXP.KILX.SV.W.0010.000000T0000Z-170301T0530Z/
McLean-
1126 PM CST TUE FEB 28 2017
...THE SEVERE THUNDERSTORM WARNING FOR MCLEAN COUNTY WILL EXPIRE AT
1130 PM CST...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
A tornado watch remains in effect until 400 AM CST for central
Illinois.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Lincoln.
LAT...LON 4062 8858 4061 8846 4047 8847 4030 8885
4028 8917 4041 8925 4075 8879 4076 8859
TIME...MOT...LOC 0526Z 231DEG 70KT 4079 8840
$$
ShimonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 8:45 PM CST, 1 hour 59 minutes earlier.
Area forecast discussion, Feb 28, 8:45 PM CST, 1 hour 59 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 845 PM CST Tue Feb 28 2017 .UPDATE... Issued at 844 PM CST Tue Feb 28 2017 A cluster of strong to severe thunderstorms is ongoing south of I-70...while additional cells are developing further west near the Mississippi River ahead of an approaching cold front. The storms across the SE KILX CWA will exit into Indiana over the next 1-2 hours. Meanwhile, the convection further west will congeal into a solid line across the Illinois River Valley...then push eastward across the region through the overnight hours. HRRR has been handling the convective evolution quite nicely over the past several hours, so will follow its solution closely for the immediate short-term. As such...am expecting a line of strong to severe storms to reach the Illinois River by around 9-10pm...the I-55 corridor by 10pm-midnight...then further east to the Indiana border between midnight and 3am. Main severe weather threats will continue to be damaging wind gusts and isolated tornadoes as the line progresses eastward. Other than some minor hourly PoP/temp adjustments, think the current forecast is right on track at this time. && .SHORT TERM...(This evening through Wednesday) ISSUED AT 318 PM CST Tue Feb 28 2017 20z/2pm surface analysis shows 1000mb low over eastern Iowa, with warm front extending southeastward along/just north of the I-74 corridor. MUCAPE values have increased to 1000J/kg while 0-1km bulk shear has been enhanced to 30-35kt near the boundary. Based on these parameters, it appears convection will first initiate near the warm front across the northern KILX CWA within the next hour or two. While these first cells will quickly shift into northern Illinois, additional cells developing within the main instability/shear axis across southwest Illinois will lift into the area by early evening. Any storms that fire late this afternoon into the early evening will be capable of damaging wind gusts in excess of 60mph, large hail greater than quarter-sized, and a few tornadoes. The first round of scattered convection will be relatively short-lived, with the HRRR suggesting it exiting into northern Illinois/Indiana by 02z/8pm. After that, attention will focus further west ahead of an advancing cold front where a squall line will take shape. Models have been struggling with the timing of the late night convection: however, consensus is beginning to point to a slightly earlier solution than the 12z CAMS had initially suggested. Latest HRRR shows a line of storms arriving west of the Illinois River by 04z/10pm...then quickly pushing to the I-70 corridor by 08z/2am. Main threats with these storms will be damaging wind gusts...with the potential for a few tornadoes embedded within the line. Once the overnight line of storms pass, the threat for additional severe weather will come to an end. Windy and much cooler weather will be noted in the wake of the system on Wednesday. Westerly winds will gust to between 25 and 35 mph...while high temperatures only reach the upper 40s and lower 50s. .LONG TERM...(Wednesday night through Tuesday) ISSUED AT 318 PM CST Tue Feb 28 2017 500 mb trough axis to shift across central Illinois Wednesday evening with lingering low chance POPs across our far north and east. Broad cyclonic flow remains over our area on Thursday bringing a mix of clouds and sun along with more seasonably cold temperatures. Highs will be mostly in the 40s. High pressure is then forecast to build east into the region through the end of the week. With our area under a northwest flow, temperatures will remain closer to where they should be into Friday. Several weak, fast moving shortwaves will track southeast into the Midwest late Thursday and again late Friday into Friday night bringing low chance POPs mainly to the north. The upper low/trough shifts well off to our east late in the weekend into early next week allowing upper level ridging to build into the Midwest. This will result in a significant warming trend once again over the center of the nation. However, medium range models still showing a decent amount of spread with respect to our next upper wave forecast into the Northern Plains on Monday and then closing off a deep upper low over the Great Lakes Monday night into Tuesday at least according the the latest ECMWF, while the GFS is quite a bit slower with the evolution of the early week trough, just the opposite from what we saw 12 hours ago. Not a great deal of confidence with the forecast as we head into the second half of the weekend with POPs increasing ahead of the approaching shortwave, especially on Sunday and Monday of next week. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 603 PM CST Tue Feb 28 2017 Main aviation concern continues to be timing of potential line of strong to severe convection later this evening. High-res models have been consistently showing a broken line of storms developing across eastern Iowa/Missouri over the next couple of hours. Latest radar imagery is already showing the beginning of the line materializing, so confidence is growing concerning specific timing details. Have followed the HRRR solution closely and have therefore sped up the onset by 2-3 hours. Included a TEMPO group for thunder beginning at 04z at KPIA and ending at KCMI by 08z. Once the line passes, winds will veer to the W/SW...then eventually the W/NW. Outside of the storms, VFR ceilings will prevail until late tonight into Wednesday morning as MVFR ceilings spill into the area from the northwest. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Barnes SHORT TERM...Barnes LONG TERM...Smith AVIATION...Barnes
Hazardous weather outlook, Feb 28, 3:27 PM CST, 7 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 327 PM CST Tue Feb 28 2017 ILZ027>031-036-037-040-041-047>050-011200- Cass-Fulton-Knox-Marshall-Mason-Menard-Morgan-Peoria-Schuyler- Scott-Stark-Tazewell-Woodford- 327 PM CST Tue Feb 28 2017 This Hazardous Weather Outlook is for portions of central Illinois, north central Illinois and west central Illinois. .DAY ONE...TONIGHT... Widely scattered thunderstorms will develop and track across the area through early evening. Some of the cells will be capable of producing damaging wind gusts in excess of 60mph...hail larger than quarters...and a few tornadoes. A squall line is expected to develop ahead of an advancing cold front across eastern Iowa/Missouri later this evening. These storms will push eastward through the Illinois River Valley between 9pm and midnight...bringing the threat for damaging wind gusts in excess of 60mph...and a few embedded tornadoes. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely through midnight. ILZ038-042>046-051>057-061-011200- Champaign-Christian-Coles-De Witt-Douglas-Edgar-Logan-Macon- McLean-Moultrie-Piatt-Sangamon-Shelby-Vermilion- 327 PM CST Tue Feb 28 2017 This Hazardous Weather Outlook is for portions of central Illinois and east central Illinois. .DAY ONE...TONIGHT... Widely scattered thunderstorms will develop and track across the area through early evening. Some of the cells will be capable of producing damaging wind gusts in excess of 60mph...hail larger than quarters...and a few tornadoes. A squall line is expected to develop ahead of an advancing cold front across eastern Iowa/Missouri later this evening. These storms will push eastward across the I-55 corridor between 10pm and 1am...then to the Indiana border between 1am and 3am. The main threats will be damaging wind gusts in excess of 60mph...and a few embedded tornadoes. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed through 3am. ILZ062-063-066>068-071>073-011200- Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland- 327 PM CST Tue Feb 28 2017 This Hazardous Weather Outlook is for portions of east central Illinois, south central Illinois and southeast Illinois. .DAY ONE...TONIGHT... Widely scattered thunderstorms will develop and track across the area through the evening. Some of the cells will be capable of producing damaging wind gusts in excess of 60mph...hail larger than quarters...and a few tornadoes. A squall line is expected to develop ahead of an advancing cold front across eastern Iowa/Missouri later this evening. These storms will push eastward to the I-70 corridor between 3am and 6am. The main threats will be damaging wind gusts in excess of 60mph...and a few embedded tornadoes. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed tonight...particularly between 10pm and 6am. Barnes
In the hours before
Local storm report, Feb 28, 10:04 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1004 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1004 PM TSTM WND GST PEKIN 40.57N 89.63W
02/28/2017 M45 MPH TAZEWELL IL EMERGENCY MNGR
&&
SBAKERLocal storm report, Feb 28, 10:16 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1016 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1009 PM TSTM WND GST 1 WNW TREMONT 40.53N 89.51W
02/28/2017 M58 MPH TAZEWELL IL EMERGENCY MNGR
TAZEWELL COUNTY EOC MEASURED.
&&
SBAKERLocal storm report, Feb 28, 10:22 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1022 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1021 PM TSTM WND GST GOODFIELD 40.63N 89.27W
02/28/2017 E50 MPH WOODFORD IL TRAINED SPOTTER
&&
SBAKERLocal storm report, Feb 28, 10:29 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1029 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM HAIL BEARDSTOWN 40.01N 90.43W
02/28/2017 E1.00 INCH CASS IL TRAINED SPOTTER
&&
SBAKERLocal storm report, Feb 28, 10:31 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1031 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM TSTM WND GST EUREKA 40.72N 89.28W
02/28/2017 E44 MPH WOODFORD IL PUBLIC
WITH PEA SIZED HAIL.
&&
SBAKERSpecial weather statement, Feb 28, 10:32 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1032 PM CST TUE FEB 28 2017
ILZ031-038-010500-
McLean-Woodford-
1032 PM CST TUE FEB 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WOODFORD AND NORTHERN
MCLEAN COUNTIES UNTIL 1100 PM CST...
At 1032 PM CST, trained weather spotters reported strong
thunderstorms along a line extending from near El Paso to Hudson.
Movement was east at 65 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
El Paso, Minonk, Lexington, Hudson, Chenoa, Gridley, Colfax, Carlock,
Towanda, Secor, Pleasant Hill, Kappa, Cropsey, Anchor, Panola, Lake
Bloomington, Evergreen Lake and Weston.
This includes the following highways...
Interstate 39 between mile markers 2 and 27.
Interstate 55 between mile markers 170 and 187.
Interstate 74 between mile markers 118 and 123.
A tornado watch remains in effect until 400 AM CST for central
Illinois.
LAT...LON 4075 8893 4076 8859 4062 8858 4061 8846
4057 8846 4054 8919 4089 8910 4093 8899
4092 8893
TIME...MOT...LOC 0432Z 262DEG 55KT 4082 8903 4060 8903
ShimonThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 6:27 PM CST | Severe Thunderstorm Warning | ILX | Shelby | 28 min |
| Feb 28, 6:54 PM CST | Severe Thunderstorm Warning | ILX | Coles, Douglas, Moultrie | 10 min |
| Feb 28, 7:38 PM CST | Severe Thunderstorm Warning | ILX | Clay, Jasper, Richland | 67 min |
| Feb 28, 8:00 PM CST | Special Weather Statement | ILX | Marshall | 30 min |
| Feb 28, 8:34 PM CST | Tornado Warning | ILX | Clay, Richland | 41 min |
| Feb 28, 9:04 PM CST | Tornado Warning | ILX | Crawford, Lawrence, Richland | 41 min |
| Feb 28, 9:29 PM CST | Tornado Warning | ILX | Cass, Schuyler | 23 min |
| Feb 28, 9:50 PM CST | Special Weather Statement | ILX | Marshall, Peoria, Tazewell, Woodford | 40 min |
| Feb 28, 10:32 PM CST | Special Weather Statement | ILX | McLean | 28 min |
| Feb 28, 11:33 PM CST | Special Weather Statement | ILX | DeWitt, Piatt | 57 min |
| Mar 1, 12:21 AM CST | Special Weather Statement | ILX | Champaign, Vermilion | 54 min |
| Mar 1, 12:55 AM CST | Special Weather Statement | ILX | Coles, Douglas, Edgar, Moultrie | 65 min |
| Mar 1, 2:27 AM CST | Special Weather Statement | ILX | Effingham, Jasper | 48 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.